Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: oral contraceptives and colds


 searush - Wed May 18, 2005 2:27 pm

Is there a link between colds, or similar viruses, and the effectiveness of the pill? The last time I had a cold I was on Yasmin and it started making me nauseous, so I stopped taking it, and stopped being nauseous, and switched to Ortho low, thinking it was the pill's fault. I caught another cold, however, and now this pill is causing the same effect, and my period came sooner than expected. So if there is something in the cold virus that affects the pill, is there anything that can be done so that I don't have to stop taking the pill when I am sick?
 Theresa Jones, RN - Wed May 18, 2005 5:38 pm

User avatar Hi searush,
Although birth control pills may cause nausea, cold's, viruses, etc. may also as well. It may be that you are particularly sensitive when you become ill, and the combination of the two is having a more exaggerated affect. Have you tried any measures to relieve the episodes of nausea during these periods of time (over the counter products, ginger ale etc.?) If you haven't you may want to attempt this rather than discontinuing or changing the birth control pills.
Sincerely,
Rntdj
 Lisa K, RN - Fri May 20, 2005 8:46 pm

User avatar Hello,

I've never heard of any connection or correlation between oral contraceptives and colds...........nor have I ever heard that the effectiveness of the pill would be reduced when you have a cold.

It's likely just a coincidence that you have another cold - maybe there's things going on in your life that are causing your immune system to be "run down" a little and you're catching colds more easily? Things like: poor diet, under a lot of stress from school/work/family/relationship, being around others who are sick with colds/spreading their germs, etc.

It's not uncommon for some women to experience "nausea" from the Pill......particularly for the first couple of weeks. It will usually subside..but if it doesn't after 2-3 weeks, best to see your doc and tell him/her.......you might need a different type of Pill. I remember years ago when I first started on the pill, I felt queasy for a couple of weeks......(didn't throw up, though)...but it passed.

Make sure, too, that when you stop one type of Pill and go onto another, that you're definitely using another form of birth control for that first pack of new pills..for the entire pack............otherwise you could be at risk of getting pregnant.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us